Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 109, NWS Sioux Falls, SD

July 25, 20154 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2015, 8:25 PM CDT for 4 counties in South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2015, 8:25 PM CDT (01:25 UTC)
Expired
Jul 25, 2015, 9:15 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.4 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS53 KFSD 260125
SVRFSD
SDC003-005-015-073-260215-
/O.NEW.KFSD.SV.W.0109.150726T0125Z-150726T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SAT JUL 25 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT

* AT 825 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  ROSEHILL DAM...OR 25 MILES SOUTHEAST OF MILLER...MOVING SOUTHEAST
  AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON SPRINGS AROUND 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
SOUTH DAKOTA.

LAT...LON 4441 9870 4394 9833 4393 9836 4384 9894
      4393 9895 4394 9893 4420 9893 4420 9870
TIME...MOT...LOC 0125Z 322DEG 14KT 4419 9877 

HAIL...1.00IN
WIND...70MPH
 
$$

JM
2 follow-up statements
463 
WWUS53 KFSD 260149
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SAT JUL 25 2015

SDC003-005-015-073-260215-
/O.CON.KFSD.SV.W.0109.000000T0000Z-150726T0215Z/
BRULE SD-JERAULD SD-BEADLE SD-AURORA SD-
849 PM CDT SAT JUL 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN BRULE...JERAULD...SOUTHWESTERN BEADLE AND
NORTHWESTERN AURORA COUNTIES...

AT 849 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESSINGTON
SPRINGS...OR 28 MILES NORTHEAST OF KIMBALL...MOVING SOUTHEAST AT 15
MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  WESSINGTON SPRINGS AROUND 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
SOUTH DAKOTA.

LAT...LON 4441 9870 4394 9833 4393 9836 4384 9894
      4393 9895 4394 9893 4420 9893 4420 9870
TIME...MOT...LOC 0149Z 322DEG 14KT 4411 9869 

HAIL...1.00IN
WIND...70MPH
 
$$

JM
604 
WWUS53 KFSD 260206
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT SAT JUL 25 2015

SDC003-005-015-073-260216-
/O.EXP.KFSD.SV.W.0109.000000T0000Z-150726T0215Z/
BRULE SD-JERAULD SD-BEADLE SD-AURORA SD-
906 PM CDT SAT JUL 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE...
JERAULD...SOUTHWESTERN BEADLE AND NORTHWESTERN AURORA COUNTIES WILL
EXPIRE AT 915 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING IS WEAKENING BELOW SEVERE 
LIMITS...AND WILL NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
SOUTH DAKOTA.

LAT...LON 4441 9870 4394 9833 4393 9836 4384 9894
      4393 9895 4394 9893 4420 9893 4420 9870
TIME...MOT...LOC 0205Z 322DEG 14KT 4411 9869 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 5:36 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 25, 5:36 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT SAT JUL 25 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 332 PM CDT SAT JUL 25 2015

OCCASIONAL CONVECTION CONTINUES TO FIRE UP OFF AND THIS AFTERNOON
PRIMARILY SOUTH OF INTERSTATE 90. 700MB TEMPERATURES ARE ONLY AROUND
+8C SO THE ATMOSPHERE IS CERTAINLY NOT CAPPED WITH ABUNDANT
MOISTURE. THEREFORE IT DOES NOT TAKE A LOT TO GET STORMS GOING.
RESPONSIBLE FOR THIS...IS THE 18Z GRIDDED ANALYSIS SHOWS A 700MB
SHORT WAVE EXTENDING FROM NORTHWEST SD TO EAST CENTRAL NEB. THIS
WAVE MOVES VERY LITTLE THROUGH 00Z SUNDAY...AND IS REPLACED BY A
STRONGER WAVE MOVING INTO OUR WESTERN ZONES BY THIS EVENING.
CURRENTLY THIS SECOND AND STRONGER WAVE IS STILL OUT AROUND
NORTHWEST SD...SO IT IS DIFFICULT TO ASCERTAIN JUST HOW EXACTLY IT
WILL EVOLVE TONIGHT IN OUR AREA. ONE THING IS FOR SURE IN THE NEARER
TERM...IS THAT THE CURRENT CONVECTION HAS BASICALLY SCOURED OUT OUR
WESTERN ZONES FOR THE TIME BEING ALLOWING THEM TO HEAT UP AND BECOME
RATHER UNSTABLE. CURRENT THOUGHTS ARE THAT BECAUSE OF THIS...
SCATTERED CONVECTION MAY DEVELOP ACROSS OUR WESTERN ZONES THIS
EVENING AS THE SECOND SHORT WAVE APPROACHES...POSSIBLY BECOMING A
BIT MORE NUMEROUS IN EAST CENTRAL SD AS THE EVENING PROGRESSES. BUT
AGAIN WITH NO REAL LOW LEVEL BOUNDARIES TO KEY ON...THE EXACT TIMING
AND PLACEMENT FOR THE BEST CHANCES OF STORMS REMAIN RATHER UNCERTAIN
TONIGHT.

THE SHORT WAVE THEN PROGRESSES TO OUR EXTREME EASTERN ZONES BY 12Z
SUNDAY BEFORE EXITING. THEREFORE THE BEST STORM CHANCES SHOULD BE
EAST OF I 29 AFTER THE MIDDLE OF TONIGHT...WITH LITTLE REMAINING IN
OUR EAST BY 12Z SUNDAY. THERE COULD BE STRATUS AROUND FOLLOWING THE
RAINFALL...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER VALLEY LATE
TONIGHT AND SUNDAY MORNING FOLLOWING THE GFS20. BELIEVE THE STRATUS
IS TOO FAR WEST ON THE NAM. AT ANY RATE AS THE STRATUS LIFTS...WE
ARE LOOKING AT ANOTHER WARM AND HUMID DAY ON SUNDAY WITH SOME
POSSIBLE REDEVELOPMENT OF ISOLATED STORMS EAST OF I 29 LATE SUNDAY
AFTERNOON UNDER A TOWERING CU FIELD. BELIEVE THE CURRENT SPC SLIGHT
RISK OUTLOOK IS GOOD FOR TONIGHT...PRIMARILY TARGETING THE JAMES AND
MO RIVER VALLEYS IF ONE IS TO BELIEVE THE MU CAPE AND WIND SHEAR
FIELDS. FOR INSTANCE EAST OF THE SLIGHT RISK AREA...MID LEVEL WINDS
ARE FORECAST TO BE RATHER WEAK TONIGHT AT ONLY 20 TO 25 KNOTS
COMPARED TO 30 TO 35 KNOTS IN THE SLIGHT RISK AREA. THIS FOLLOWS
SUIT ON THE 0-6KM BULK SHEAR VECTORS WHICH ARE QUITE STOUT FOR THIS
TIME OF YEAR IN THE SLIGHT RISK AREA AVERAGING 45 TO 50 KNOTS. 925-
850MB MU CAPE VALUES PER THE NAM ARE INDEED AROUND 2000-3000 J/KG
THIS EVENING AND OVERNIGHT IN THE JAMES AND MO RIVER VALLEYS WHICH
SHOULD SUPPORT ROTATING UPDRAFTS CAPABLE OF PRODUCING SOME LARGE
HAIL COUPLED WITH STRONG WIND GUSTS. ONE FINAL NOTE...LOOKED AT HEAT
INDEX VALUES FOR SUNDAY AFTERNOON AND THEY CURRENTLY DO NOT WARRANT
A HEADLINE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 332 PM CDT SAT JUL 25 2015

THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT
WEEK AS A SERIES OF WAVES LIFTS INTO THE REGION. WITH THE UPPER
RIDGE AXIS CENTERED OVER THE HIGH PLAINS AND VERY SLOWLY SHIFTING
EASTWARD ACROSS THE PLAINS THROUGH TUESDAY...HOT AND HUMID
CONDITIONS WILL PERSIST. EXPECT DEWPOINTS HOVER NEAR 70 AND HIGHS TO
REACH 85 TO 95 ON MONDAY. WITH A WAVE LIFTING INTO THE CENTRAL HIGH
PLAINS SUNDAY NIGHT...WILL LEAVE LOW END CHANCES OF THUNDERSTORMS
NEAR THE MISSOURI RIVER WHERE MOISTURE RETURN IS A BIT BETTER
OVERNIGHT. THE GFS IS MORE ROBUST WITH THIS ACTIVITY SPREADING
ACROSS MUCH OF THE FORECAST AREA...HOWEVER THE GENERAL CONSENSUS
FOCUSES THE CONVECTION AROUND I80 WITH A FEW STRAY STORMS WORKING
INTO OUR EXTREME SOUTH AND WEST.

BREEZY SOUTHERLY WINDS DEVELOP ON MONDAY AND MONDAY NIGHT AHEAD OF A
MORE SUBSTANTIAL WEATHER SYSTEM DEEPENING OVER THE NORTHERN ROCKIES.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT...BUT
WITHOUT MUCH CONVERGENCE/SUPPORT...WILL STICK WITH CHANCE POPS FOR
NOW. THE BEST POTENTIAL LOOKS TO BE NORTH OF I90 CLOSER TO WHERE A
MID LEVEL BOUNDARY/WAVE POTENTIALLY TRACKS. A FRONT STILL LOOKS
LIKELY TO DROP THROUGH THE REGION ON TUESDAY. STILL SOME TIMING
CONCERNS...BUT IT STILL LOOKS LIKE IT MAY SET UP OVER THE EASTERN
FORECAST AREA LATER IN THE DAY AND BECOME THE FOCUS FOR ADDITIONAL
THUNDERSTORM ACTIVITY IN THE AFTERNOON AND INTO EARLY WEDNESDAY.
DEPENDENT ON EARLY MORNING CONVECTION ON TUESDAY...NORTHWEST IOWA
AND ADJACENT AREAS POTENTIALLY WILL SEE ENOUGH INSTABILITY AND SHEAR
FOR SEVERE WEATHER CONCERNS.

SOME RELIEF TO THE HEAT AND HUMIDITY RETURNS WEDNESDAY AND THURSDAY
WITH SLIGHTLY COOLER NORTHWEST FLOW ALOFT. LOOK FOR DRY CONDITIONS
AND HIGHS IN THE 80S. THE UPPER RIDGE BEGINS REBUILDING TO THE WEST
LATE IN THE WEEK...WITH HIGHS AGAIN REACHING 85 TO 95. THE GFS AND
ECMWF CONTINUE TO BOTH INDICATE THAT A SUBTLE BOUNDARY SLIDES
THROUGH THE AREA AROUND FRIDAY OR FRIDAY NIGHT...SO WILL KEEP SOME
LOW END POPS GOING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 534 PM CDT SAT JUL 25 2015

STORMS ARE EXPECTED TO DEVELOP BY THIS EVENING IN CENTRAL SD AND
TRACK SOUTHEAST ACROSS SOUTHEAST SD OVERNIGHT. EXPECT ALL 3 TAF SITES
TO POTENTIALLY BE IMPACTED BY THESE STORMS AFTER 00Z. SOME MVFR
LOW CLOUDS AND VISIBILITY MAY ALSO DEVELOP BEHIND THESE STORMS
LATE TONIGHT BUT SHOULD DISSIPATE BY MIDDAY ON SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jul 25, 6:55 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SAT JUL 25 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-050-054>071-270000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
GREGORY-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
655 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON THROUGH
THE EARLY MORNING HOURS IN THE OUTLOOK AREA. THE BEST POTENTIAL
WILL BE ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BECOME SEVERE WITH
WIND GUSTS TO 70 MPH AND HAIL UP TO GOLF BALL SIZE THIS AFTERNOON
AND EVENING. AFTER MIDNIGHT...THE PRIMARY SEVERE THREAT WILL BE
WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE EARLY MORNING
HOURS.

SDZ038-052-053-270000-
BEADLE-JERAULD-SANBORN-
655 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON THROUGH
THE EARLY MORNING HOURS IN THE OUTLOOK AREA. SOME OF THESE STORMS
MAY BECOME SEVERE WITH AN ISOLATED TORNADO...WIND GUSTS TO 70 MPH
AND HAIL UP TO GOLF BALL SIZE THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:14 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Sanborn46 min
Jul 25, 8:47 PM CDTSevere Thunderstorm WarningFSDBeadle, Brookings, Kingsbury43 min
Jul 25, 9:13 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld47 min
Jul 25, 9:17 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner43 min
Jul 25, 9:24 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner36 min
Jul 25, 9:43 PM CDTTornado WarningFSDLake19 min
Jul 25, 10:13 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas32 min
Jul 25, 10:43 PM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson47 min
Jul 25, 11:05 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson40 min
Jul 25, 11:47 PM CDTSevere Thunderstorm WarningFSDBon Homme17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.